Alert archive / Wyoming / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Riverton, WY

July 19, 2007Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 19, 2007, 2:35 PM MDT for Johnson County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 2:35 PM MDT (20:35 UTC)
Expired
Jul 19, 2007, 6:30 PM MDT
In force
4 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 192037
FFWRIW
WYC019-200030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF BUFFALO...

* UNTIL 630 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER NORTHERN JOHNSON COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90 MILE
  MARKER 60...U.S. HWY 16 MILE MARKER 80...SADDLESTRING...JCT I90 AND
  I25...I90 EXIT 53...I90 EXIT 51...I90 EXIT 47...HWY JCT 87 AND
  I90...LAKE DE SMET AND FORT PHIL KEARNY

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4416 10704 4416 10667 4431 10660 4454 10649
      4455 10705

$$

SMITH
2 follow-up statements
000 
WGUS75 KRIW 192136
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT THU JUL 19 2007

WYC019-200030-
JOHNSON WY-
334 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL JOHNSON COUNTY...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. RADAR ESTIMATES INDICATE THAT 2 TO 4 INCHES OF RAIN HAS 
ALREADY FALLEN OVER PORTIONS OF THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90 MILE 
MARKER 60...BUFFALO...SADDLESTRING...JCT I90 AND I25...I90 EXIT 
53...I90 EXIT 51...I90 EXIT 47...HWY JCT 87 AND I90...LAKE DE SMET 
AND FORT PHIL KEARNY

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4416 10704 4416 10667 4431 10660 4454 10649
      4455 10705

$$

SMITH
000 
WGUS75 KRIW 192245
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
443 PM MDT THU JUL 19 2007

WYC019-200030-
JOHNSON WY-
443 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL JOHNSON COUNTY...

AT 439 PM MDT...THUNDERSTORMS PRODUCING LARGE HAIL AND VERY HEAVY 
RAIN WERE REPORTED OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I90 MILE
MARKER 60...SADDLESTRING...JCT I90 AND I25...I90 EXIT 53...I90 EXIT
51...I90 EXIT 47...HWY JCT 87 AND I90...LAKE DE SMET AND FORT PHIL
KEARNY

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. UP TO ONE INCH OF HAIL HAS ACCUMULATED ON A HIGHWAY IN 
THE WARNED AREA ACCORDING TO WYOMING DEPARTMENT OF TRANSPORTATION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4416 10704 4416 10667 4431 10660 4454 10649
      4455 10705

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:43 AM MDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 2:43 AM MDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MDT THU JUL 19 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
A FEW SHOWERS CONTINUE TO PASS THROUGH WESTERN WYOMING THIS
MORNING...MAINLY ACROSS THE TETON AND GROS VENTRE RANGES...AND
REACHING INTO THE ABSAROKAS. SHOWERS WILL CONTINUE TO WEAKEN THIS
MORNING...WITH MOST SHOWER ACTIVITY EXPECTED TO BE GONE BY 09Z.
DRY CONDITIONS EXPECTED THROUGH THE MORNING HOURS ACROSS THE
CWA...WITH SHOWER ACTIVITY BEGINNING TO DEVELOP AFTER 18Z. INITIAL
SURGE OF SHOWER ACTIVITY TO OCCUR OVER THE WEST AFTER 18Z...WITH
EASTERN ZONES STARTING TO SEE ENHANCED ACTIVITY AFTER 22Z. A
STRONG SOUTHEAST FLOW OVER THE EASTERN AREAS CONTINUES TO BE
INDICATED BY THE MODELS...INCLUDING THE LOCAL WRF WHICH HAS BEEN
FAIRLY RELIABLE IN DEPICTING CONVECTION. AREAS IMPACTED WILL INCLUDE
NATRONA AND JOHNSON COUNTIES...WITH THUNDERSTORM DEVELOPMENT
PRESENT THIS AFTERNOON...AND SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED BY EARLY EVENING. MODELS ALSO DEMONSTRATING LOWERING
LIFTED INDEX VALUES OVER THESE AREAS...HELPING TO INCREASE
CONFIDENCE. THE MAIN THREATS ASSOCIATED WITH THESE STORMS WILL BE
LIGHTNING...GUSTY WINDS...PERIODS OF HEAVY RAINFALL...AND THE
POTENTIAL FOR SMALL HAIL. SHOWER ACTIVITY TO GENERALLY WEAKEN
AFTER MIDNIGHT TONIGHT...WITH CLEARING SKIES AND DRY CONDITIONS
ANTICIPATED BY FRIDAY MORNING. DAYTIME HEATING WILL HELP TO BRING
ANOTHER ROUND OF ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA ON FRIDAY...AGAIN WITH CLEARING CONDITIONS ANTICIPATED AFTER
MIDNIGHT. RIDGE AXIS CONTINUES TO SLIDE EASTWARD THROUGH
SATURDAY...WITH DECREASED COVERAGE IN AFTERNOON HOUR SHOWER
ACTIVITY. MODELS SHOWING A FLATTENING IN THE RIDGING PATTERN LATE
SATURDAY.

WARMING TEMPERATURES EXPECTED THROUGH THE SHORT TERM UNDER THE
RIDGE OF HIGH PRESSURE...WITH VALUES IN THE BASINS EAST OF THE
DIVIDE EXPECTED TO SURPASS THE CENTURY MARK.

WINDS WILL CONTINUE TO DEMONSTRATE THE RIDGING PATTERN THROUGH
FRIDAY...WITH SOUTHWESTERLY WINDS ACROSS THE WEST...AND
SOUTHEASTERLY WINDS EXPECTED ACROSS THE EAST. THESE SOUTHEASTERLY
WINDS WILL BE STRONG THIS AFTERNOON AND EARLY EVENING...BEFORE
WEAKENING OVERNIGHT. A WEAK DISTURBANCE ON FRIDAY AFTERNOON WILL
AGAIN HELP TO ELEVATE WINDS ACROSS THE NORTHEAST...THOUGH NOT AS
STRONG AS TODAY. WINDS WILL CONTINUE TO SHIFT TO THE SOUTHWEST BY
SATURDAY MORNING AS RIDGE AXIS ALLOWS A SOUTHWESTERLY FLOW OVER
THE CWA. HOWEVER...A FLATTENING IN THE RIDGING PATTERN LATE
SATURDAY WILL ALLOW WINDS TO ONCE AGAIN BECOME MORE WESTERLY IN
NATURE BY THE END OF THE PERIOD.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS ARE VERY SIMILAR IN THEIR MOVEMENT OF THE UPPER HIGH
THROUGH THE MEDIUM RANGE PERIOD. THE UPPER HIGH IS FORECAST BY THE
GFS...UKMET AND ECMWF TO MOVE FROM THE CENTRAL ROCKIES/WESTERN
HIGH PLAINS SUNDAY INTO THE NORTHERN HIGH PLAINS/UPPER MIDWEST
AREA MONDAY INTO TUESDAY AND THEN FLATTEN OR RETROGRADE BACK INTO
THE CENTRAL ROCKIES WEDNESDAY INTO THURSDAY. AS THE UPPER HIGH
MOVES EAST OF WYOMING EARLY NEXT WEEK...IT SHOULD OPEN THE DOOR
FOR MID AND HIGH LEVEL MONSOONAL MOISTURE TO FLOW NWD THROUGH THE
PERIOD SETTING THE STAGE FOR PLENTY OF DAILY THUNDERSTORMS WITH
THE PEAK OCCURRING DURING THE AFTERNOON AND EVENING HOURS. WILL
CONTINUE TO BUMP THE POPS UP DURING THIS PERIOD IF THIS TREND
CONTINUES AGAIN TONIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT.
THE BEST COVERAGE AND STRONGER THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL WYOMING THURSDAY AFTERNOON AND EVENING AFFECTING CPR
AND WRL ROUTES WITH POSSIBLE MVFR CONDITIONS IN BRIEF HEAVY
DOWNPOURS. DRIER AND MORE STABLE AIR WILL PUSH AGAINST THE WEST
SIDE OF THE DIVIDE WITH ISOLATED STORMS PRIMARILY DEVELOPING ALONG
THE EAST SLOPES AND SOUTHWEST WYOMING IN THE VICINITY OF COD...LND
AND RKS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BRING ANOTHER DAY OF WARM TEMPERATURES AND
LOWERING HUMIDITIES ACROSS THE AREA TODAY. HOWEVER...ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE WEST THIS
AFTERNOON. A STRONG SOUTHEASTERLY FLOW ACROSS THE EAST WILL BRING
ADDITIONAL SHOWER ACTIVITY DURING THE LATE AFTERNOON HOURS.
THREATS WITH ANY THUNDERSTORMS TODAY WILL BE LIGHTNING...GUSTY AND
ERRATIC WINDS...PERIODS OF MODERATE TO HEAVY RAINFALL..AND SMALL
HAIL. MOST SHOWER ACTIVITY IS EXPECTED TO DISSIPATE OVERNIGHT.
PATTERN WILL CONTINUE TO GENERATE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND...THOUGH WITH A WEAKENED COVERAGE.
THIS WILL ALLOW TEMPERATURES TO CONTINUE TO CLIMB...ESPECIALLY
EAST OF THE DIVIDE...WHERE BASINS WILL REACH ABOVE THE CENTURY
MARK. HUMIDITIES...CONSEQUENTLY...WILL CONTINUE TO DECREASE.
EXPECT WINDS TO BE ELEVATED DURING THE AFTERNOON HOURS...
ESPECIALLY OVER FAVORED AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 19, 4:21 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT THU JUL 19 2007

WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
421 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE FOUND OVER THE HIGHER ELEVATIONS OF
THE WEST DURING THE EARLY AFTERNOON HOURS. DURING THE LATER PORTION
OF THE AFTERNOON...EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP ACROSS
THE EAST...ESPECIALLY NATRONA AND JOHNSON COUNTIES. THREATS
ASSOCIATED WITH STORM ACTIVITY WILL BE LIGHTNING...GUSTY WINDS...
BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...AND HAIL. MOST
SHOWER ACTIVITY SHOULD DISSIPATE DURING THE LATE EVENING HOURS...WITH
CLEARING SKIES EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS UPPER LEVEL HIGH PRESSURE CONTINUES OVER THE NORTHERN ROCKIES
THROUGH THE WEEKEND...A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...WILL CONTINUE ACROSS THE AREA.

ADDITIONALLY...HIGH TEMPERATURES THIS WEEKEND WILL BE ABOUT 10 TO 12
DEGREES ABOVE NORMAL...PUSHING VALUES OVER 100 DEGREES IN THE BASINS
EAST OF THE DIVIDE.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE EARLY NEXT WEEK
AS A FLOW OF MONSOONAL MOISTURE MOVES UP FROM THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE RAINFALL ALONG WITH
ANY HAIL OR STRONG WIND GUSTS OVER 45 MPH. THANK YOU.

TRIW

In the hours before

Local storm report, Jul 19, 2:28 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             16 W BUFFALO            44.34N 107.04W
07/19/2007  E0.88 INCH       JOHNSON            WY   PUBLIC

            HAIL WAS ACCOMPANIED BY VERY HEAVY RAIN.

&&

DLIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:01 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
Jul 19, 3:48 PM MDTSevere Thunderstorm WarningRIWJohnson42 min
Jul 19, 4:14 PM MDTSevere Thunderstorm WarningRIWNatrona61 min
Jul 19, 4:22 PM MDTFlash Flood WarningRIWNatrona113 min
Jul 19, 4:36 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 19, 5:15 PM MDTSevere Thunderstorm WarningRIWJohnson60 min
Jul 19, 5:25 PM MDTTornado WarningRIWJohnson65 min
Jul 19, 5:31 PM MDTSevere Thunderstorm WarningRIWNatrona59 min

Nearby

Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.